MAUDE Adverse Event Report: CONMED UTICA AES-50SP PARADIGM EDGE HIP PROBE, 50 DEGREE; ELECTROSURGICAL, CUTTING & COAGULATION & ACCESSORIES

CONMED UTICA AES-50SP PARADIGM EDGE HIP PROBE, 50 DEGREE; ELECTROSURGICAL, CUTTING & COAGULATION & ACCESSORIES
Model Number AES-50SP
Medical Device Problem Code Material Fragmentation (1261)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 05/08/2023
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Additional 510k number k153499 manufacturer narrative: the reported device is being returned to conmed for evaluation.A supplemental and final report will be filed following the completion of the device evaluation and complaint investigation.We will continue to monitor for trends through the complaint system to assure patient safety.
 
Event or Problem Description
The sales representative reported on behalf of the customer that the aes-50sp paradigm edge hip probe, 50 degree was being used on (b)(6) 2023 during a hip arthroscopy procedure and ¿circular metal face of the probe fell off from the handpiece and into the joint.It took 2 hours to try and get it out of the joint.Caused a major delay in surgery but no patient harm.Patient injury? no, bigger incision though.¿.The procedure was completed.After further assessment it was found that the fragment was retrieved.There was no extended stay at the hospital for the patient.This report is being raised due to the reported injury of a larger incision was needed to retrieve the fragments from the patient.
 
Event or Problem Description
The sales representative reported on behalf of the customer that the aes-50sp paradigm edge hip probe, 50 degree was being used on (b)(6) 23 during a hip arthroscopy procedure and ¿circular metal face of the probe fell off from the handpiece and into the joint.It took 2 hours to try and get it out of the joint.Caused a major delay in surgery but no patient harm.Patient injury? no, bigger incision though.¿.The procedure was completed.After further assessment it was found that the fragment was retrieved.There was no extended stay at the hospital for the patient.This report is being raised due to the reported injury of a larger incision was needed to retrieve the fragments from the patient.
 
Additional Manufacturer Narrative
Evaluation found the active electrode completely detached from the ceramic insulator during use in a hip procedure.The electrode and remaining probe assembly handle were returned.The epoxy adhesive bond appears to have degraded to the point of failure due to the heating of the electrode tang located inside the ceramic component while using the device.The active wire connection to the electrode tang exhibits softening of the solder joint and detachment of the electrode from the wire.It is suspected that complete detachment of the active electrode may have occurred when the distal tip is slightly buried intermittently closing off the aspiration suction line causing sudden increased heating that is degrading the bond line and solder connection of the wire and electrode.There is no evidence of misuse by the user surgeon.There is no evidence of manufacturing defects as the probe assembly appears to be assembled correctly.The manufacturing documents from the device history record have been reviewed with special attention to the manufacturing and inspection of the product.The product released for distribution was found to have met all specifications prior to shipment.A 2 year lot history review shows a total of 2 devices for this lot number and failure mode.A two-year review of complaint history revealed there has been a total of 64 reports, regarding 66 devices, for this device family and failure mode.During this same time frame 209,719 devices have been manufactured and shipped worldwide.Should all the complaint devices have been found confirmed for this reported failure, the rate of failure would be 0.0003.Per the instructions for use, the user is advised the following: maintain the probe tip, including the return electrode, in the field of view at all times.A determination for further investigation has been initiated.We will continue to monitor for trends through the complaint system to assure patient safety.

Brand Name
AES-50SP PARADIGM EDGE HIP PROBE, 50 DEGREE
Common Device Name
ELECTROSURGICAL, CUTTING & COAGULATION & ACCESSORIES
Manufacturer (Section D)
CONMED UTICA
525 french rd
utica NY 13502
Manufacturer (Section G)
CONMED UTICA
525 french rd
utica NY 13502
Manufacturer Contact
robin drum
11311 concept blvd.
largo, FL 33773
8653881978
MDR Report Key16952700
Report Number1320894-2023-00089
Device Sequence Number19736357
Product Code GEI
UDI-Device Identifier20653405988332
UDI-Public(01)20653405988332(17)280222(10)202302231
Combination Product (Y/N)N
Initial Reporter StateMD
Initial Reporter CountryUS
PMA/510(K) Number
K140578
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source User Facility,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 07/05/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model NumberAES-50SP
Device Catalogue NumberAES-50SP
Device Lot Number202302231
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 05/08/2023
Supplement Date Received by Manufacturer06/20/2023
Initial Report FDA Received Date05/18/2023
Supplement Report FDA Received Date07/05/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured02/23/2023
Is the Device Labeled for Single Use? (Y/N) Yes
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention; Other;
Patient SexFemale
Patient EthnicityNon Hispanic